Pennsylvania, 2014Damaging Winds in Pennsylvania, June 3, 2014
June 3, 2014 · NWS CTP · 5 events in 4 counties and zones
A few thunderstorm clusters developed over northwest/north-central PA well in advance of a cold front crossing the lower great lakes region. Low-level lapse rates steepened in the wake of earlier clouds/precipitation, fostering the development of modest instability bolstered by middle-60s dewpoints.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few thunderstorm clusters developed over northwest/north-central PA well in advance of a cold front crossing the lower great lakes region. Low-level lapse rates steepened in the wake of earlier clouds/precipitation, fostering the development of modest instability bolstered by middle-60s dewpoints. As such, strong to severe storms produced isolated damaging wind gusts during the afternoon and evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 3, 10:47 AM EST, 3 hours 38 minutes earlier.
Area forecast discussion, Jun 3, 10:47 AM EST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1147 AM EDT TUE JUN 3 2014
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING IN
ADVNACE OF A COLD FRONT MOVING EAST FROM THE UPPER GREAT LAKES. A
DRY PERIOD SHOULD PREVAIL FROM TONIGHT INTO WEDNESDAY AS AN AREA
OF HIGH PRESSURE SLIDES OVER THE REGION. A SEASONABLY STRONG LOW
PRESSURE SYSTEM WILL TRACK FROM THE OHIO VALLEY INTO THE CENTRAL
APPALACHIANS WEDNESDAY NIGHT INTO EARLY THURSDAY...AND MAY BE
ACCOMPANIED BY A CONVECTIVE HEAVY RAIN COMPLEX. FAIR AND DRY
WEATHER IS EXPECTED THROUGH SUNDAY NIGHT OR MONDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
11 AM UPDATE...
SHOWERS VERY LIGHT BUT CONSISTENT AS THEY MOVE TO THE EAST. CLOUDS
BEHIND THE SHOWERS ARE BREAKING UP A LITTLE AND THERE ARE SOME
SMALL SHOWERS STARTING TO SHOW UP ON THE RADAR OVER WRN PA AND OH.
WILL CONTINUE TO MENTION SCT/NMRS SH/TSRA LATER THIS AFTN AND
THIS EVENING AS THE REAL FRONT APPROACHES AND WE ARE STILL IN THE
WARM SECTOR.
8 AM UPDATE...
CHECKED THE LATEST HIGH RES MODEL OUTPUT WHICH SEEMS TO FIT THE
CURRENT TRENDS. TWEAKED THE POPS SLIGHTLY IN THE NEXT 6-12 HRS TO
SHOW PROGRESSION/DECAY OF THIS FIRST BUNCH OF SHOWERS...THEN
REINVIGORATION OF THEM AS THEY HIT THE EASTERN COS. ALSO SHOWED A
BIT OF A BREAK UNTIL THE SHRA/TSRA ASSOCD WITH THE ACTUAL FRONT
ARRIVES THIS EVENING. SLIGHT TWEAKS TO SKY AS WELL. TEMPS/WINDS
ALL ON TRACK.
PREV...
BAND OF MAINLY LGT SHOWERS WITH A FEW EMBDD LTG STRIKES EXTENDS
FROM HLG NEWD ACRS NW PA...IN ASSOCIATION WITH PRE- FRONTAL/SFC
TROUGH AND AXIS OF HI PWATS/35-40KT WSWLY LLJ. THE LATEST HIRES
MDLS CONTINUE TO INDICATE THAT THIS BAND WILL INITIALLY WEAKEN AS
IT CROSSES THE ALLEGHENY FRONT BTWN 12-15Z BUT THEN MAY RE-FIRE
OVER THE ERN 1/3 OF THE CWA BY THE AFTN. THE MAIN SYNOPTIC COLD
FRONT CROSSING LWR MI ATTM PER SFC TD ANALYSIS IS EXCEPTED TO
IGNITE ADDNL SCT CONVECTION OVER WRN PA BY 16Z WHICH SHOULD ALSO
SPREAD EWD AND EXPAND IN CVRG DURG THE AFTN. DESPITE DECENT ML
CAPES AND MID-LVL LAPSE RATES...STORM INTENSITIES SHOULD GENERALLY
REMAIN AOB SEVERE LIMITS GIVEN WEAK DEEP-LYR SHEAR AND BEST
OVERALL FORCING/HGT FALLS DISPLACED TO THE NORTH. HOWEVER..STILL
CANNOT RULE OUT AN ISOLATED STG TO MARGINALLY SVR PULSE TYPE STORM
OR MULTI-CELL CLUSTER CAPABLE OF PRODUCING LOCALLY HVY RAFL WITH
1-1.5" PWAT. THE MAIN FROPA SHOULD TAKE PLACE AFT MIDNIGHT WITH
PCPN CHANCES RAPIDLY DIMINISHING FROM NW TO SE INTO EARLY TONIGHT.
SFC HIGH PRES CENTERED ALONG THE CNTRL APPLCHNS WILL NOSE INTO THE
AREA LATE TONIGHT AND PROVIDE DRY WX INTO THE FIRST PART OF DAY
2/WED.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
FAIRLY PROGRESSIVE/LOW-AMPLITUDE SHORTWAVE WILL MOVE THROUGH THE
GREAT LAKES AND OH VLY ON DAY 2. THE DETERMINISTIC MODEL AND
ENSEMBLE DATA SHOW A SEASONABLY STRONG/CONVECTIVELY INDUCED LOW
/DEEPENING TO SUB 1000MB IN THE OPRNL RUNS/ TRACKING EWD ALONG THE
OH RIVER TO THE WV/MD PANHANDLE BY 06Z THU BEFORE REACHING THE
DELMARVA/NJ COAST BY 12Z THU. THE 00/06Z NAM AND 21/03Z SREF MEAN
ARE SLOW WITH THE SFC WAVE COMPARED TO CONSENSUS. THE 00Z
GFS/ECMWF ARE FASTER...AND GIVEN THE QUASI ZONAL FLOW IN THE MID
LVLS...A MORE PROGRESSIVE SOLUTION WOULD APPEAR MORE CORRECT. THE
DIFFICULT ASPECT OF THE FCST IS IN THE DOWNSTREAM EVOLUTION OF
HEAVY RAIN/MCS TSTM COMPLEX THAT IS PROGGED TO APPROACH THE AREA
LATE WED NGT. GIVEN RECENT MODEL BIASES WITH THE RAINFALL AXIS TOO
FAR NORTH...MADE SOME MANUAL/SWD ADJUSTMENTS TO HIGHEST POPS/QPF
WITH THIS SYSTEM. ALSO ADDED +RA WORDING INTO ZONE TEXT AND MAY
INCLUDE IN HWO. SHOWERS COULD LINGER INTO THU AFTN AS THE UPPER
TROUGH SLIDES THROUGH...BUT POPS WILL BE TRENDING LOWER AS DRIER
AIR STARTS TO ARRIVE FROM THE NW.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
MEDIUM RANGE DATA SHOWS HIGH PRES PROVIDING MAINLY DRY WX INTO THE
FIRST PART OF THE WEEKEND. AN ISOLD TERRAIN-INDUCED SHWR/TSTM IS
POSS SAT AFTN/EVE. INCREASING LLVL MSTR/HUMIDITY ASSOCD WITH
APPROACHING FRONTAL SYSTEM WILL SUPPORT AN INCREASE IN POPS FROM
SUNDAY INTO MONDAY.
&&
.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
LINE OF VERY LIGHT SHOWERS AND VERY BRIEF REDUCTIONS IS NEARING
IPT AND MDT/LNS. CONVECTION STARTING UP IN THE WARMER AIR AND
BROKEN/SCT CLOUDS IN WRN PA AND ERN OH WILL SLIDE IN BUT NOT GET
TO 100PCT COVERAGE. MAY ADD IN MENTION OF VCTS TO BFD FOR THE
AFTN. CONVECTION MAY GET ENHANCED IN THE SE AS THIS FIRST LINE OF
SHOWERS REACHES THOSE TERMINALS SHORTLY.
IFR CIGS AND VSBYS ARE POSSIBLE IN THE HEAVIEST SHOWERS. A COLD
FRONT ASSOCIATED WITH THIS SYSTEM WILL PUSH ACROSS THE AREA THIS
EVENING.
SKIES WILL CLEAR IN THE WAKE OF THE COLD FRONT...WHICH WILL
PROBABLY LEAD TO PATCHY FOG AND/OR MVFR/IFR CIGS AND VSBYS
POSSIBLE TOMORROW MORNING...ESPECIALLY AT JST AND BFD. AFTER A
BRIEF BREAK OF FAIR CONDITIONS ON WEDNESDAY...A POTENT SYSTEM WILL
ROLL THROUGH WED NIGHT. VFR/DRY WEATHER THEN RULES FROM THURS AFTN
INTO SUNDAY.
OUTLOOK...
WED NIGHT-EARLY THURS...TS/SHRA WITH REDUCED CIGS/VIS POSS.
THU-SAT...NO SIG WX EXPECTED.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...STEINBUGL
NEAR TERM...DANGELO/STEINBUGL
SHORT TERM...STEINBUGL
LONG TERM...STEINBUGL
AVIATION...DANGELO/CERU
Hazardous weather outlook, Jun 3, 10:34 AM EST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1134 AM EDT TUE JUN 3 2014
PAZ004>006-010>012-017>019-024>028-034>037-041-042-045-046-049>053-
056>059-063>066-041545-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
1134 AM EDT TUE JUN 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
LOCALLY HEAVY RAINFALL IS POSSIBLE WEDNESDAY NIGHT INTO EARLY
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ033-041545-
SOMERSET-
1134 AM EDT TUE JUN 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 3, 1:29 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
229 PM EDT TUE JUN 3 2014
PAZ004-005-010-031900-
MCKEAN PA-WARREN PA-ELK PA-
229 PM EDT TUE JUN 3 2014
...A STRONG THUNDERSTORM IS AFFECTING SOUTHEASTERN WARREN COUNTY...
AT 228 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SHEFFIELD...MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
SHEFFIELD AROUND 230 PM EDT.
LUDLOW AROUND 240 PM EDT.
WETMORE AROUND 250 PM EDT.
KANE AND JAMES CITY AROUND 300 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CLARENDON...TIDIOUTE
AND MOUNT JEWETT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4180 7912 4173 7866 4147 7878 4151 7896
4162 7896 4163 7947 4164 7954
TIME...MOT...LOC 1828Z 289DEG 21KT 4169 7907
DANGELOThunderstorm Wind, Elk
- When
- June 3, 2:25 PM EST
- Where
- Elk County, 2.07 mi N of Glen Hazel
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 41.560, -78.630
Thunderstorm wind gusts estimated near 60 mph knocked down trees near Wilcox.
Thunderstorm Wind, Elk
- When
- June 3, 2:33 PM EST
- Where
- Elk County, Ketner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 41.530, -78.620
Thunderstorm winds estimated near 60 mph knocked down a telephone pole near Bendigo State Park.
Thunderstorm Wind, Cameron
- When
- June 3, 2:58 PM EST
- Where
- Cameron County, 2.08 mi SE of Sizerville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 41.560, -78.170
Thunderstorm winds estimated near 60 mph knocked down trees near Emporium.
Thunderstorm Wind, Cumberland
- When
- June 3, 7:20 PM EST
- Where
- Cumberland County, 0.53 mi W of Shiremanstown
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.220, -76.960
Thunderstorm winds estimated at 65 mph knocked down trees in Shiremanstown.
Thunderstorm Wind, York
- When
- June 3, 7:45 PM EST
- Where
- York County, 0.69 mi S of York Haven
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 40.110, -76.720
Thunderstorm winds estimated near 65 mph knocked down trees in York Haven.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, June 3 to 4, 2014$58 million · EF1 · 60 events
- Tornadoes and Hail in Kansas, June 3 to 4, 20142 injured · EF3 · 14 events
- Tornado and Flash Flood in Iowa, June 3 to 5, 2014$160,000 · EF2 · 33 events
- Flash Flooding and Hail in Iowa, June 3 to 4, 2014$1.8 million · 2.75 in hail · 70 events
- Hail and Damaging Winds in Nebraska, June 3, 2014$945,000 · 2.75 in hail · 83 events
- Heat in Arizona, June 3, 20141 death · 1 event
- Tornado and Flash Flooding in West Virginia, June 3 to 5, 2014$565,000 · EF1 · 16 events
- Flash Flooding and Damaging Winds in Illinois, June 3 to 4, 2014$472,000 · 52 kt wind · 24 events
- Hail and Damaging Winds in New York, June 3, 2014$100,000 · 1 in hail · 10 events
- Flash Flooding and Flood in Missouri, June 3 to 4, 20142.75 in hail · 56 events
- Tornado and Flood in Kansas, June 3, 2014EF0 · 24 events
- Flash Flood and Hail in Ohio, June 3 to 4, 2014$20,000 · 1.25 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510688, 510689, 510690, 510691, 510692.